Benign adenomatous polyps and adenocarcinoma of the colon and rectum are associated with chronic occult blood loss or intermittent hematochezia. Up to 10% of cases with severe lower GI bleeding in the elderly are related to benign or malignant neoplasia. These lesions often bleed from erosions or ulcers on the surface. Colonic bleeding can occur following endoscopic removal of polyps, with a reported incidence of 0.2%. Hemorrhage may be immediate, as a result of incomplete coagulation of the polyp stalk, or delayed up to 15 days, from sloughing of the eschar or erosion of a polypectomy ulcer. Elderly patients seem to be most prone to this complication. Although several studies have shown that endoscopic procedures can be performed safely in patients taking aspirin and other nonsteroidal anti-inflammatory drugs (NSAIDs) without an increased risk of bleeding complications, some experts still recommend avoiding these medications for 7 days before and 7 to 10 days after polypectomy.
Was this article helpful?